Minnesota, 2008

Blizzard and Winter Storm in Minnesota, April 10 to 11, 2008

April 10 to 11, 2008 · NWS DLH · 13 events in 13 counties and zones

A powerful late season winter storm hit northeastern Minnesota, producing heavy wet snow, with localized blizzard conditions along the North Shore and head of Lake Superior. Six to 14 inches of snow fell across a large part of the area, with 10 or more inches falling south of a line from Walker to Bigfork to Duluth.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A powerful late season winter storm hit northeastern Minnesota, producing heavy wet snow, with localized blizzard conditions along the North Shore and head of Lake Superior. Six to 14 inches of snow fell across a large part of the area, with 10 or more inches falling south of a line from Walker to Bigfork to Duluth. Isolated amounts of 14 inches fell across the Pillager and Brainerd areas. Much lighter amounts fell across the far north, including International Falls, which recorded nearly 2 inches of snow. Wind gusts over 40 mph were common across much of the area, with higher gusts near Lake Superior. Duluth International Airport recorded 62 mph, with 54 mph at Park Point in Duluth, and 51 mph at Two Harbors. Waves were 15 feet or more on Lake Superior. Power outages were widespread, with the majority of outages in the Duluth area. At one point, 11,000 Minnesota Power customers were without power. Many schools and businesses were closed on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 10, 2:23 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 10, 2:23 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT THU APR 10 2008

.DISCUSSION...BLIZZARD/WINTER STORM IS THE MAIN FOCUS TONIGHT.

THE MODELS ARE ACTUALLY IN EXCELLENT AGREEMENT REGARDING SYNOPTIC
SCALE DETAILS. THE ONLY REAL DIFFERENCES ARE WITH REGARD TO
PLACEMENT OF HEAVIEST SNOW AMOUNTS. REALLY LIKE A BLEND OF THE 12Z
GFS AND 12Z ECMWF...AS WELL AS THE 15Z SREF MEAN PRECIPITATION.
THINK THE UKMET IS DRAMATICALLY UNDERDONE...AND DID THINK THE 12Z
NAM WAS UNDERDONE BECAUSE IT WAS LIKELY UNDERDOING THE EFFECTS OF
THE TROWAL FEATURE. THE 18Z RUN DOES SEEM TO CATCH UP...THOUGH.

RAIN WAS SPREADING RAPIDLY THROUGH SOUTHERN MINNESOTA...AND INTO
CENTRAL WISCONSIN AS OF 3 PM. THE NORTHWARD EXTENT OF THIS LINE
WAS STARTING TO MIX WITH SNOW...AND THIS WILL BE THE TREND AS THE
PRECIPITATION SPREADS NORTHWARD. COULD BE SOME SLEET IN NW
WI...BUT THINK OVERALL WE WILL SEE A CHANGE TO SNOW ACROSS OUR
CWA. FORECAST SOUNDINGS LOOK A BIT COOLER THAN YESTERDAY...AND
HAVE ADJUSTED SNOW/WATER RATIOS ACCORDINGLY.

THINK CONDITIONS WILL BECOME TERRIBLE IN A HURRY OVERNIGHT...WITH
INTENSE SNOWFALL RATES...LOW VISIBILITIES AND SNOW FALLING SO
FAST THAT IT WILL BE HARD FOR ROAD CREWS TO KEEP UP. THE MAIN
POINT WE WANT TO MAKE IN THE AFTERNOON FORECAST IS THAT THIS WILL
NOT COME IN GRADUALLY...IT WILL COME IN WITH A VENGEANCE. THE
HEAVY SNOW SHOULD REACH OUR SOUTHERN ZONES AROUND THE TIME OF THE
EVENING COMMUTE...THE TWIN PORTS BY 7 TO 8 PM...AND THE IRON RANGE
BY ABOUT 10 PM. SNOWFALL RATES OF UP TO 2 INCHES AN
HOUR...COMBINED WITH INCREASING WIND WILL MAKE IT DANGEROUS WITHIN
A VERY SHORT PERIOD OF TIME. DEFINITELY WOULD NOT RULE OUT THE
POSSIBILITY OF SOME THUNDER... ESPECIALLY IN NW WI ON THE NORTHERN
EXTENT OF THE STABILITY GRADIENT AND DEVELOPING TROWAL FEATURE.
THE WORST CONDITIONS WILL BE AROUND THE SHORE OF LAKE
SUPERIOR...WHERE 40 TO 50 KNOT WINDS WILL FURTHER REDUCE
VISIBILITIES. AN EASTERLY LLJ OF UP TO 70 KNOTS BETWEEN 925 AND
850 MB CAUSED US TO EXPAND THE BLIZZARD WARNING AREA TO COASTAL
LAKE COUNTY...BAYFIELD COUNTY AND ASHLAND COUNTY. DUE TO THE HEAVY
AND WET NATURE OF THE SNOW...COULD BE SOME POWER LINE PROBLEMS.
TRAVEL ACROSS THE NORTHLAND...ONCE IT BEGINS...WILL BE DANGEROUS.

THINK THE MODELS ARE A BIT LIGHT ON QPF FOR FRIDAY/FRIDAY
NIGHT...AND HAVE RAISED POPS ACROSS THE BOARD FOR THOSE PERIODS.
IN GENERAL...WILL STAY VERY CLOSE TO THE AMOUNTS WE HAD BEEN
FORECAST FOR CWA. DESPITE THE FACT THAT THE MODELS BACKED OFF
SOMEWHAT ON FORECAST PRECIPITABLE WATER AND SOME BACKED OFF A BIT
ON QPF...THINK THEY ARE ALL LIKELY UNDERESTIMATING A BIT. THIS
WILL BE A PROLONGED PERIOD OF SNOW...AND THUS WILL LIKELY ADD UP
TO SOME SIGNIFICANT TOTALS OVER THE DURATION.

HAVE ISSUED A STATEMENT FOR POSSIBLE MINOR COASTAL FLOODING ALONG
THE SHORES OF LAKE SUPERIOR. ALTHOUGH THE WATER LEVELS ARE BELOW
NORMAL FOR LAKE SUPERIOR...THEY HAD RISEN TO JUST ABOVE NORMAL AT
THE DULUTH REPORTING STATION. THIS SIGNIFIES THAT THERE WAS PILEUP
OF WAVES/WATER AT THE WESTERN TIP OF THE LAKE. WILL HAVE TO WATCH
VERY CAREFULLY IN THE EVENT WE HAVE TO UPGRADE TO AN
ADVISORY/WARNING FOR THE SHORELINE AREAS.

THE STORM WILL EXIT GRADUALLY ON SATURDAY...WITH A RETURN TO
SUNSHINE AND PLENTY OF MELTING. TEMPS WILL RISE CONSIDERABLY BY
EARLY TO MID NEXT WEEK. MAY EVEN SEE SOME THUNDERSTORMS DURING
THAT TIME.

&&

.AVIATION...A STRONG LOW PRESSURE WINTER STORM SYSTEM WILL APPROACH
THE REGION TODAY. VFR CONDITIONS WITH MID-LEVEL CLOUDS WILL PREVAIL
THROUGH MID-DAY WITH INCREASING ENE WINDS. CONDITIONS WILL
DETERIORATE RAPIDLY TO MVFR THEN IFR THIS AFTERNOON AROUND 21Z
ACROSS THE KBRD TO KHYR CORRIDOR AND THEN KDLH AND KHIB TAF SITES
AFTER 00Z. KINL WILL SEE A SHORTER DURATION OF RESTRICTED VSBYS/CIGS
AFTER 06Z. OVERNIGHT...WIDESPREAD HEAVY SNOW...STRONG WINDS AND
BLOWING SNOW WILL OVERTAKE THE REGION...WITH WHITE-OUT/BLIZZARD
CONDITIONS AT TIMES...ESPECIALLY AT KDLH WHERE WINDS WILL BE THE
STRONGEST.

&&

POINT TEMPS/POPS...
DLH  26  28  21  34 / 100 100  70  30
INL  24  34  20  41 / 100  90  30  10
BRD  28  34  25  39 / 100 100  60  20
HYR  29  34  25  36 / 100 100  80  50
ASX  29  33  25  35 / 100 100  80  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
     FOR CENTRAL ST. LOUIS-CROW WING-NORTHERN AITKIN-NORTHERN
     CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN
     ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN
     COOK/LAKESHORE-SOUTHERN ITASCA.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY FOR
     CARLTON/SOUTHERN ST. LOUIS-SOUTHERN LAKE/LAKESHORE.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     SATURDAY FOR KOOCHICHING.

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
     FOR BURNETT-IRON-PRICE-SAWYER-WASHBURN.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY FOR
     ASHLAND-BAYFIELD-DOUGLAS.

LS...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM CDT SATURDAY FOR LSZ121-
     LSZ146-LSZ147-LSZ148.

     GALE WARNING UNTIL 4 AM CDT SATURDAY FOR LSZ121-LSZ146-LSZ147-
     LSZ148.

     SMALL CRAFT ADVISORY FROM 10 PM FRIDAY TO 4 PM CDT SATURDAY FOR
     LSZ143-LSZ144-LSZ145.

     GALE WARNING UNTIL 10 PM CDT FRIDAY FOR LSZ143-LSZ144-LSZ145.

     SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 4 PM CDT SATURDAY FOR
     LSZ140-LSZ141-LSZ142.

     GALE WARNING UNTIL 6 PM CDT FRIDAY FOR LSZ140-LSZ141-LSZ142.

DAP/BERDES
Hazardous weather outlook, Apr 10, 3:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT THU APR 10 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
430 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MAJOR WINTER STORM WILL SPREAD SNOW RAPIDLY NORTHWARD DURING THE
EVENING. THE STORM CENTER IS FORECAST TO MOVE SLOWLY INTO THE
GREAT LAKES BY SATURDAY MORNING. HEAVY WET SNOW AND INTENSE
NORTHEAST WINDS UP TO 50 MPH WILL CREATE BLIZZARD CONDITIONS...
FROM SILVER BAY...TO THE TWIN PORTS...BAYFIELD AND ASHLAND. A
BLIZZARD WARNING HAS BEEN ISSUED FOR THIS AREA. THE REST OF THE
AREA...WITH THE EXCEPTION OF KOOCHICHING COUNTY...IS IN A WINTER
STORM WARNING STARTING TONIGHT. KOOCHICHING COUNTY IS IN A WINTER
WEATHER ADVISORY. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY
THE NATIONAL WEATHER SERVICE IN DULUTH FOR SPECIFIC INFORMATION
REGARDING SNOWFALL AMOUNTS...WINDS AND SAFETY INFORMATION. WITH
THE HEAVY AND WET SNOW...POWER LINES COULD TOPPLE...SO THIS IS
SOMETHING TO BE PARTICULARLY AWARE OF TONIGHT AND FRIDAY. IN
ADDITION...THE STRONG WINDS AND HIGH WAVES COULD CAUSE SOME MINOR
SHORELINE EROSION AND FLOODING ADJACENT TO LAKE SUPERIOR. SEE THE
LATEST LAKESHORE HAZARD MESSAGE FOR MORE INFORMATION REGARDING
POTENTIAL LAKESHORE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BLIZZARD...WINTER STORM WARNINGS...AND THE WINTER WEATHER
ADVISORY CONTINUE UNTIL SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER OBSERVERS AND SPOTTERS ARE HIGHLY ENCOURAGED TO RELAY
REPORTS OF SNOWFALL...SLEET OR TRAVEL INFORMATION TO THE NATIONAL
WEATHER SERVICE...VIA PHONE OR ESPOTTER. REMEMBER...THE NATIONAL
WEATHER SERVICE IS A 24 HOUR OPERATION...SO REPORTS ANY TIME OF
THE DAY OR NOT ARE VERY APPRECIATED.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
430 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS NOW IN EFFECT. SEE THE LATEST NEARSHORE MARINE
FORECAST FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING REMAINS IN EFFECT INTO FRIDAY NIGHT. A SMALL CRAFT
ADVISORY GOES INTO EFFECT AFTERWARD THROUGH SATURDAY AFTERNOON.

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Southern Cass

When
April 10, 4:00 PM CST to April 11, 9:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Crow Wing

When
April 10, 4:00 PM CST to April 11, 9:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Winter Storm, Southern Aitkin

When
April 10, 4:00 PM CST to April 11, 9:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Northern Cass

When
April 10, 5:00 PM CST to April 11, 7:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Southern Itasca

When
April 10, 5:00 PM CST to April 11, 9:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Northern Aitkin

When
April 10, 5:00 PM CST to April 11, 9:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Blizzard, Southern St. Louis / Carlton

When
April 10, 5:00 PM CST to April 11, 9:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
April 10, 6:00 PM CST to April 11, 9:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Northern Itasca

When
April 10, 8:00 PM CST to April 11, 7:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
April 10, 10:00 PM CST to April 11, 7:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
April 10, 10:00 PM CST to April 11, 7:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook

When
April 10, 11:00 PM CST to April 11, 7:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Blizzard, Southern Lake

When
April 10, 11:00 PM CST to April 11, 7:00 PM CST
Where
Southern Lake forecast zone
Reported by
AWOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96130, 96132, 96136, 96126, 96127, 96135, 96141, 96123, 96122, 96120, 96121, 96124, 96139.